Parents visit a child with an overdose in hospital visiting
Photo by EvgeniyShkolenko / iStockPhoto.com

Parents, lawmakers, and law enforcement agencies go to great or extreme lengths to keep hazardous materials out of the hands of children. Laws are passed, drug dealers are arrested, schools give lectures on drug prevention, parents sit down with their children at home to educate them.

But there is one drug that many children still have to hand, the good old readiness when a child in the household catches a cold: cough medicine.

Well, not all cough suppressants are created equal. Some cough suppressants contain only herbal ingredients. Some contain acetaminophen and antihistamines. And some contain dextromethorphan (DM), an abusive drug that can definitely get a person high.

How can you tell if a cough suppressant contains dextromethorphan? In most cases the packaging is printed with a rather noticeable “DM” on the packaging. You can also read the list of ingredients on the package.

Children’s cough suppressants can also contain this ingredient. According to the Drug Enforcement Administration, there are more than 120 formulas that contain dextromethorphan. Most of the popular cough suppressants you know either contain this drug or there is a version of the product that does.

Is Dextromethorphan Bad?

It is an antitussive, which means that it suppresses a cough. This can be helpful for a person who cannot sleep because of their constant nightly coughing.

But all a young person needs to do in order to abuse this drug to get high is to consume more of it than is recommended. How much? Let’s take a look.

The recommended dosage of a typical cough suppressant in syrup form is as follows:

  • Adults: 30 mg every six to eight hours.
  • Children from 6 to 12 years: 15 mg every six to eight hours.
  • Children from 4 to 6 years: 7.5 mg every six to eight hours.
  • Children under 4: Not recommended.

If we look at the packaging of a typical DM cough suppressant, 20 ml of the liquid (4 teaspoons) contains 20 mg of dextromethorphan.

Cough medications usually come in four-ounce, eight-ounce, and 12-ounce bottles. With a 12-ounce bottle in the house, that’s the equivalent of 355 ml of cough syrup. That is enough for almost 18 doses of cough suppressant with 20 mg per dose. If a person were to drink the whole bottle, they would be consuming 360 mg of pure dextromethorphan.

An example of DM abuse

To get an idea of ​​what would happen if a person abused cough suppressants, let’s say we have a 12 year old boy researching how high they can get a bottle of cough suppressant that he finds in the medicine cabinet. At that age, a boy would likely weigh around 90 pounds, or 41 kilograms.

If he drank a whole 12 ounce bottle, he would be consuming nearly nine milliliters of pure dextromethorphan for every pound of his body weight.

How high would it get?

We have to compare this dosage to his weight.

The Canadian Medical Association Journal published a dosage scale showing the effects at each level.

    • Stage 1 (1.5-2.5 mg / kg): restlessness, euphoria
  • Level 2 (2.5-7.5 mg / kg): hallucinations with eyes closed, increased sensations, imbalance
  • level 3 (7.5-15 mg / kg): Partial dissociation, fear, impaired consciousness
  • Level 4 (more than 15 mg / kg): complete dissociation, hallucinations, delusions

We can see that this young man is in level 3 and is in a fairly altered state. He would have passed the hallucination level.

Just to experience euphoria, he would only need to drink about six ounces of cough suppressant that contains dextromethorphan.

If he had a second bottle available and drank most of it, the effects could be really severe and even life-threatening, including high blood pressure, seizures, tachycardia (rapid heartbeat), and rhabdomyolysis (muscle destruction that leads to kidney damage). .

At very high doses, a person may fall into a coma, have seizures, or have a psychotic episode. It is also possible to die from high dextromethorphan doses. One report found the deaths of teenagers in Washington, Florida and Virginia who bought cough suppressants over the Internet.

There have also been reports of violence and assault after consuming large doses of dextromethorphan.

Our young drug addict probably didn’t know the risks

If he has made a decision to abuse cough suppressants, it is very likely that he does not know what these different stages are or what the dangers are. He’s probably only heard from his friends that it’s a lot of fun. Hence, in recent years, more and more measures have been taken to keep this drug out of the hands of our youth.

Many states have taken steps to prevent a product that contains dextromethorphan from being sold to anyone under the age of 18. Of course, it is also possible for minors to acquire this drug by searching the medicine cabinet, asking an elderly friend to buy it, or buying it through shoplifting.

How many kids are doing it?

Boys

In 2020, the annual “Monitoring the Future” survey of school-age adolescents revealed that 3.7% of adolescents said they had abused a cough suppressant containing dextromethorphan. That was an increase from 2019, with just 2.8% of teens saying they did.

Ironically, the highest usage rate was found among eighth grade students. In this group, 4.6% said they had used cough suppressants.

A similar survey in Ontario found that 9.7% of students in grades 7-12 reported abuse of this drug.

Opioids are also cough suppressants

Before we leave this topic, it may be useful to know that opioids have long been used as cough suppressants around the world. The use of opioids as cough suppressants has largely gone out of fashion, with the exception of certain prescription formulations that contain codeine, an opium derivative.

As of 2018, the Food and Drug Administration changed the age group for which this drug was recommended. They required labeling for prescription products containing codeine and advised that use should be restricted to patients aged 18 years and over. However, this does not keep this medication out of the hands of younger household members when stored in the medicine cabinet.

Since codeine is an opioid, it has effects similar to heroin or oxycodone. This means that if consumed in high amounts, it has the potential to cause fatal respiratory depression.

Prevent misuse of these drugs

Parents should know and watch out for the signs that one of their children is abusing cough suppressants. They should even be vigilant when their children go to college, because this newfound freedom is not managed well by every young adult.

Here are the signs to look out for:

  • Empty cough suppressant bottles in the nursery, backpack or car
  • Medicines in the household are lost
  • The internet history shows research into the purchase or use of the drug
  • Special charges on credit or debit cards
  • Unusual packages that arrive for the child
  • The attitude of the youth becomes hostile, discreet, uncooperative
  • Health is declining
  • Becomes more inactive, gives up hobbies
  • Changes friend groups
  • Household money is missing
  • complains of stomach pain or nausea
  • Appears dizzy or confused
  • Fingers and toes are numb

It is possible to become dependent on dextromethorphan. Therefore, a person who is regularly abusing this drug may need special assistance while they stop taking the drug and regain sobriety.

It is important not to be overly trusting or complacent about these medications in the house. It costs very little to buy a lock box that can be used to store medicines that could be misused. It costs little more to install a lockable medicine cabinet. Parents get used to trusting their children and maybe their children are totally trustworthy. But other children visiting the house may not be. Prevention is much easier and cheaper than getting a loved one through recovery.